Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 81, NWS State College, PA

August 12, 2018Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2018, 6:09 PM EDT for Somerset County, Pennsylvania. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2018, 6:09 PM EDT (22:09 UTC)
Expired
Aug 12, 2018, 6:29 PM EDT
In force
20 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 118 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:12 PM EDTTSTM WND DMG1 Ene Rockwood, PATREES DOWN ON WIRES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS51 KCTP 122209
SVRCTP
PAC111-122315-
/O.NEW.KCTP.SV.W.0081.180812T2209Z-180812T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
609 PM EDT SUN AUG 12 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Somerset County in south central Pennsylvania...

* Until 715 PM EDT.

* At 609 PM EDT, a severe thunderstorm was located near New
  Centerville, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Somerset, Meyersdale, New Centerville, Rockwood, Garrett and
  Casselman.

This includes The Pennsylvania Turnpike from mile markers 104 to 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 7904 3990 7926 4009 7918 3998 7894
TIME...MOT...LOC 2209Z 178DEG 18KT 3993 7911 

HAIL...1.00IN
WIND...60MPH
 
$$

Jung
1 follow-up statement
041 
WWUS51 KCTP 122229
SVSCTP

Severe Weather Statement
National Weather Service State College PA
629 PM EDT SUN AUG 12 2018

PAC111-122238-
/O.CAN.KCTP.SV.W.0081.000000T0000Z-180812T2315Z/
Somerset PA-
629 PM EDT SUN AUG 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SOMERSET COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3979 7904 3990 7926 4009 7918 3998 7894
TIME...MOT...LOC 2227Z 178DEG 18KT 4003 7911 

$$

Jung

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:43 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 12, 3:43 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
343 PM EDT Sun Aug 12 2018

.SYNOPSIS...
A cut off upper low over Lake Erie will slowly lift east across
Pennsylvania Monday and Tuesday. A ridge of high pressure will
build into the region on Wednesday, followed by the arrival of
a weak cold front late in the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Slowly filling upper low over centered over northeast OH...as it
makes a slow southward propogation through this evening. Upper
level forcing ahead of the upper low center is nearly non-
existent, as a couple of stronger shortwaves digging southward
on its backside are actually promoting rising heights over PA
due to a slight westward retrogression as the low slowly drops
southward at the same time. The result is sufficient capping to
prevent widespread diurnal convection, and cells that do form on
the higher terrain are only able to rain themselves out before
weakening (after dropping locally 0.5 to 1" amounts), as anvil
formation and precipitation shield are preventing maintenance
and subsequent updraft formation thus far.

CAMs generally agree with this scenario, with no strong signal
for concentrated heavy rainfall anywhere in central PA. A few
slow moving cells may locally drop 1"+ and will be monitored
through this evening, particularly over the south and southeast.
But earlier thinking still holds that with the best deep layer
moisture shunted well east of central PA, we are seeing only a
minimal risk of flash flooding from thunderstorms this afternoon
and evening.

Scattered, diurnally-driven convection should diminish shortly
after sunset across the western half of the state. Lift in the
favored left exit region of potent upper jet streak will keep
slgt chc showers going overnight over the eastern half of the
state.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Upper low becomes centered over central PA on Monday. With cool
air aloft, combined with diurnal heating and sufficient low
level and deep layer moisture, we should see a marked increase
in diurnally- driven convection Monday afternoon. Keeping POPs
in the likely to categorical ranges for Monday afternoon and
evening as a result. Some discussion of locally heavy rainfall
threat and while eastern areas appear more prone based on
synoptic setup and recent heavy rainfall, want to hold off on
any headline issuance to better place a Watch box in the 24 to
30 hour timeframe. The plume of anomalous pwats remain well
east of Pa, so the flash flood risk is on the lower side for
central and western PA.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not much signal for any large pattern change. Looking at a
tendency to semi-phase 3 bundles of energy with time. New 12Z
GFS trending toward recent runs of the EC. Same trends all
season.

Anyway, not a lot of change.

For next Sunday, went with mainly the superblend, but lower
POPS.

Otherwise mainly small changes.

Still looking at showers and storms Monday night into Tuesday
evening. I did up POPS some across the south central areas
Monday night, given POPs, location of the upper lvl low, trends
this wet summer season, and to fit in better with others.

Wednesday into Thursday still look mainly dry, as weak ridging
occurs over western PA. There could be a shower across the far
northwest late Wednesday into Thursday morning. Showers and
storms more likely late Thursday evening into Friday, as warm
advection sets up.

Weak cold front moves across the region late Friday, so I still
think Saturday will be mainly dry.

For Sunday, highest chc of showers and storms looks to be
across the south, based on the 00Z EC and comparison of recent
runs of several models.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions should prevail late this afternoon. Isolated
showers and storms across the far south and east this aft,
in the area of higher dewpoint air in the Lower Susq and parts
of the southern/central mountains. Limited tstm coverage making
it hard to mention VCTS in terminals, but did bracket a several
hour period later this afternoon in the SE.

Scattered showers remain possible over the east tonight, with
scattered valley fog returning after midnight. For Monday,
convection expected to be more numerous with intermittent
impacts.

.Outlook...

Mon-Tue...AM cig/vsby restrictions likely. Otherwise, showers/
sct tstms will bring intermittent restrictions.

Wed...AM fog. Otherwise no six wx.

Thu...AM fog. Otherwise, scattered showers/tstms will bring
local restrictions.

Fri...Still a chance of showers and storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Martin
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Martin
AVIATION...DeVoir/Martin/RXR
Hazardous weather outlook, Aug 12, 6:15 AM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
615 AM EDT Sun Aug 12 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
615 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 3:49 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service State College PA
349 PM EDT SUN AUG 12 2018

PAZ035-122015-
Fulton PA-
349 PM EDT SUN AUG 12 2018

...SPECIAL WEATHER STATEMENT...

At 348 PM EDT, Doppler radar indicated a thunderstorm with very
heavy rain near Needmore, moving east at 5 mph.

Very heavy rain is expected.
Winds in excess of 30 mph are possible.

Locations impacted include...
McConnellsburg, Harrisonville, Needmore and Saluvia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3996 7822 4006 7796 3997 7792 3992 7795
      3979 7816
TIME...MOT...LOC 1948Z 254DEG 6KT 3990 7810

Tyburski
Special weather statement, Aug 12, 5:09 PM EDT, 1 hour before
Special Weather Statement
National Weather Service State College PA
509 PM EDT SUN AUG 12 2018

PAZ058-122145-
Schuylkill PA-
509 PM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
545 PM EDT...

At 509 PM EDT, Doppler radar indicated a strong thunderstorm over
Altamont. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Shenandoah, Mahanoy City, Frackville, St. Clair, Tuscarora, Grier
City-Park Crest, Altamont, Englewood, Delano, Heckscherville,
Brandonville, Locust Lake State Park, New Boston-Morea, Shenandoah
Heights, Gilberton, Park Place and Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4071 7625 4082 7628 4090 7610 4077 7603
TIME...MOT...LOC 2109Z 257DEG 4KT 4079 7620

Jung
Special weather statement, Aug 12, 5:34 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
534 PM EDT SUN AUG 12 2018

PAZ033-122200-
Somerset PA-
534 PM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
600 PM EDT...

At 534 PM EDT, Doppler radar indicated a strong thunderstorm near
Meyersdale. This storm was nearly stationary.

Very heavy rain is expected.
Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Meyersdale, Rockwood, Salisbury and Garrett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3973 7915 3991 7921 3996 7900 3978 7893
TIME...MOT...LOC 2134Z 182DEG 2KT 3985 7908

Jung
Special weather statement, Aug 12, 6:06 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
606 PM EDT SUN AUG 12 2018

PAZ058-122230-
Schuylkill PA-
606 PM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
630 PM EDT...

At 605 PM EDT, Doppler radar indicated a strong thunderstorm over
Pottsville, moving east at 10 mph.

Dime size hail and winds in excess of 50 mph are possible.

Locations impacted include...
Pottsville, Schuylkill Haven, Minersville, St. Clair, Orwigsburg,
Port Carbon, New Philadelphia, Friedensburg, Marlin, Renningers,
Forrestville, Seltzer, Heckscherville, Cressona, Palo Alto, Cumbola,
Middleport, Landingville, Mount Carbon and Mary-D.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4058 7629 4074 7632 4079 7606 4065 7602
TIME...MOT...LOC 2205Z 260DEG 20KT 4069 7622

Jung

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:34 PM EDTAreal Flood AdvisoryCTPClearfield56 min
Aug 12, 3:49 PM EDTSpecial Weather StatementCTPFulton26 min
Aug 12, 5:05 PM EDTAreal Flood AdvisoryCTPSchuylkill115 min
Aug 12, 5:09 PM EDTSpecial Weather StatementCTPSchuylkill36 min
Aug 12, 5:34 PM EDTSpecial Weather StatementCTPSomerset26 min
Aug 12, 5:46 PM EDTFlash Flood WarningCTPSchuylkill3 hr
Aug 12, 5:52 PM EDTAreal Flood AdvisoryCTPBedford113 min
Aug 12, 6:03 PM EDTAreal Flood AdvisoryCTPSomerset117 min
Aug 12, 6:06 PM EDTSpecial Weather StatementCTPSchuylkill24 min
Aug 12, 6:38 PM EDTSpecial Weather StatementCTPSomerset37 min
Aug 12, 7:53 PM EDTAreal Flood AdvisoryCTPLycoming2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.